Tennessee, 2023

Hail and Damaging Winds in Tennessee, April 5, 2023

April 5, 2023 · NWS OHX · 9 events in 4 counties and zones

A line of thunderstorms along a cold front quickly swept through Middle Tennessee on April 5, 2023. Enough instability was in place for areas generally along and west of Interstate 65 that these thunderstorms were strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of thunderstorms along a cold front quickly swept through Middle Tennessee on April 5, 2023. Enough instability was in place for areas generally along and west of Interstate 65 that these thunderstorms were strong to severe. Most of the reports received were thunderstorm wind damage with minor roof damage and snapped trees. One particular thunderstorm in Wayne and Lawrence counties developed a strong updraft which helped to produce large hail. These thunderstorms then generally weakened as they got east of Interstate 65.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 5, 1:09 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 5, 1:09 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
209 PM CDT Wed Apr 5 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday Night)
Issued at 203 PM CDT Wed Apr 5 2023

We've been totally quiet across Middle TN this morning but things
are a'changin'. Cloud streaks signifying stable air across the mid-
south this morning have given way to growing cumulus over West TN
and areas west of I-65 in Middle TN. This signifies the airmass is
becoming ripe for convective development. Dew points are running in
the low to mid 60s and with temperatures into the 80s across all of
Middle TN, surface based CAPE values have surged into the quadruple
digits this afternoon. Even the 18Z special sounding we did at OHX
has sfc CAPE at 900 J/Kg already. Shear values are sufficient for
updraft organization and with the line of thunderstorms already
crossing the Mississippi River and headed this way, they will be
heading into an air mass that will continue to be supportive of
severe storms. As the hours tick by and surface winds veer to the
southwest, I think the tornado risk lessens, but does not go away.
This means damaging straight line winds will be the main threat with
the line as it crosses the TN River in the next couple of hours,
along with lapse rates that are supportive of large hail -- and is
why the watch that has been issued is a SVR Watch with tornadoes
mentioned versus a straight Tornado Watch. Please DO NOT drop your
guard just because this isn't a Tornado Watch. An isolated tornado
is still possible and with the wind threat as it is, a gust to 65
mph against high profile vehicles or trees can cause just as much
trouble. In addition, this watch currently does not cover all of the
Cumberland Plateau as we feel the instability and shear should drop
off by 8 or 9 pm and greatly reduce any severe storms.

The storms moving into Middle TN this afternoon are associated with
a pre-frontal trough and as this trough moves across the area, once
this initial line of storms moves through, the severe threat
(wind/hail/tor) should end. However, we're not out of the woods by
any means. Models across the board are supportive of the actual cold
front, due to move through Middle TN slowly tonight, will provide a
focusing mechanism for heavy rainfall. Current forecasts continue to
highlight 2-3 inches across a swath of Middle TN, but hi-res
guidance shows the potential for an axis of 4-5 inches in a few
spots. Where that axis sets up exactly could sway 20-30 miles north
or south, but our thinking currently has it centered in a Flood
Watch that will come out with this afternoon's forecast package and
run through about noon tomorrow.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 203 PM CDT Wed Apr 5 2023

There's decent model consensus that we're in for a prolonged rain
event, even beyond 18Z tomorrow, which is how long the Flood Watch
runs. The problem is what locations continue to see the rain. Right
now, it looks to be the far east and south, outside of the current
watch. We'll continue to assess whether a watch needs to be extended
to these areas after we see where the heaviest rains fall tonight.

Once we get the rain out of here, maybe as late as Friday night, we
should be dry for several days with spring-like temperatures through
the middle of next week. After that, another warm up is in store.

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Wed Apr 5 2023

VFR conditions continue for now. A line of SHRA/TSRA will move
through the area mainly after 22Z, with continuing SHRA through
much of the current TAF period. Expect for cig and vis drop, with
widespread MVFR/IFR cigs after 06Z. Gusty S/SW winds will continue
through at least 03Z, with winds quickly becoming northerly after
the frontal passage thereafter.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      51  56  47  59 / 100  90  30  30
Clarksville    48  54  44  60 / 100  70  20  10
Crossville     57  66  44  56 /  70  70  60  60
Columbia       50  57  45  59 / 100  80  40  40
Cookeville     53  61  46  58 /  90  90  40  50
Jamestown      52  61  43  56 /  90  90  40  40
Lawrenceburg   52  60  47  59 /  90  80  50  50
Murfreesboro   52  59  46  59 / 100  90  40  40
Waverly        46  53  44  59 / 100  70  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 11 PM CDT this evening through Thursday
afternoon for Bedford-Cannon-Cheatham-Clay-Davidson-De Kalb-
Dickson-Giles-Hickman-Humphreys-Jackson-Lawrence-Lewis-Macon-
Marshall-Maury-Overton-Perry-Putnam-Robertson-Rutherford-Smith-
Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

SHORT TERM...Unger
LONG TERM....Unger
AVIATION.....Adcock

In the hours before

Special weather statement, Apr 5, 1:27 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Nashville TN
227 PM CDT Wed Apr 5 2023

TNZ023-024-051945-
Humphreys TN-Houston TN-
227 PM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of west central Houston
and western Humphreys Counties through 245 PM CDT...

At 227 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springville to 8 miles south of Bruceton.
Movement was northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waverly, Camden and New Johnsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.

&&

LAT...LON 3598 8802 3600 8800 3603 8800 3605 8799
      3613 8792 3617 8792 3622 8795 3628 8795
      3631 8780 3591 8782 3588 8793 3594 8793
      3594 8800 3596 8802
TIME...MOT...LOC 1927Z 230DEG 54KT 3622 8810 3591 8819

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

13
Special weather statement, Apr 5, 1:45 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
245 PM CDT Wed Apr 5 2023

TNZ005-023-024-052015-
Stewart TN-Humphreys TN-Houston TN-
245 PM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of southern Stewart,
Houston and Humphreys Counties through 315 PM CDT...

At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dover to 6 miles northwest of Waverly to 9
miles southwest of New Johnsonville. Movement was northeast at 60
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waverly, Camden, Dover, Erin, New Johnsonville, McEwen, Tennessee
Ridge, Cumberland City, Houston County Airport and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.

&&

LAT...LON 3598 8802 3600 8800 3603 8800 3614 8791
      3646 8800 3658 8772 3636 8760 3605 8760
      3591 8793 3594 8793 3594 8800 3596 8802
TIME...MOT...LOC 1945Z 239DEG 52KT 3643 8790 3619 8784 3590 8806

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

13
Special weather statement, Apr 5, 1:49 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
249 PM CDT Wed Apr 5 2023

TNZ024-056-057-052015-
Hickman TN-Humphreys TN-Perry TN-
249 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northeastern Perry,
southeastern Humphreys and northwestern Hickman Counties through 315
PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Linden, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lobelville and Bucksnort.

This includes Interstate 40 between mile markers 143 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.

&&

LAT...LON 3567 8780 3580 8793 3601 8764 3583 8756
TIME...MOT...LOC 1948Z 236DEG 42KT 3577 8780

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Apr 5, 2:06 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
306 PM CDT Wed Apr 5 2023

TNZ005-006-023-052045-
Stewart TN-Montgomery TN-Houston TN-
306 PM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of Montgomery, eastern
Stewart and north central Houston Counties through 345 PM CDT...

At 306 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dover to 8 miles northeast of Tennessee
Ridge to near Erin. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover, Clarksville, Big Rock, Cumberland City, Indian Mound, Palmyra
and Woodlawn.

This includes Interstate 24 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.

&&

LAT...LON 3646 8718 3632 8767 3636 8768 3653 8793
      3664 8775 3664 8716
TIME...MOT...LOC 2006Z 239DEG 42KT 3652 8781 3639 8763 3634 8762

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Apr 5, 2:14 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
314 PM CDT Wed Apr 5 2023

TNZ024-025-057-052100-
Hickman TN-Dickson TN-Humphreys TN-
314 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southwestern
Dickson, east central Humphreys and north central Hickman Counties
through 400 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Centerville, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dickson, Burns, Charlotte, Bon Aqua and Pinewood.

This includes Interstate 40 between mile markers 155 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.

&&

LAT...LON 3585 8754 3597 8766 3622 8741 3609 8727
      3595 8727
TIME...MOT...LOC 2014Z 233DEG 40KT 3595 8752

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

13

The radar

The Ft Campbell radar (KHPX), 85 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hickman

When
April 5, 2:18 PM CST
Where
Hickman County, 4.76 mi N of Pinewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
35.989, -87.490

A tree was downed along Interstate 40 west of Dickson which blocked the roadway. Damages are estimated for the tree.

Thunderstorm Wind, Davidson

When
April 5, 3:02 PM CST
Where
Davidson County, 1.52 mi WSW of Morny
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.274, -86.906

A tspotter reported a tree was snapped along Little Marrowbone Road near Beaman Park near Ashland City. Damages are estimated for the tree.

Hail, Lawrence

When
April 5, 3:03 PM CST
Where
Lawrence County, 4.51 mi NNW of New Haven
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.360, -87.562

A school bus driver estimated quarter size hail from a severe thunderstorm along Brush Creek Road east-northeast of Waynesboro.

Thunderstorm Wind, Davidson

When
April 5, 3:05 PM CST
Where
Davidson County, 0.56 mi W of Nashville Tune Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
36.180, -86.890

An AWOS station at John Tune Airport west of Nashville measured a peak wind gust of 64 mph during a severe thunderstorm.

Thunderstorm Wind, Davidson

When
April 5, 3:07 PM CST
Where
Davidson County, 1.8 mi NE of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.190, -86.760

A tspotter reported that a tree was downed near Cleveland Park in north Nashville. Damages are estimated for the tree.

Thunderstorm Wind, Lawrence

When
April 5, 3:11 PM CST
Where
Lawrence County, 1.64 mi SW of Henryville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.380, -87.416

Severe thunderstorm winds downed a four-inch diameter cherry tree along Tennessee Route 240 near Summertown. Damages are estimated for the tree.

Thunderstorm Wind, Lawrence

When
April 5, 3:15 PM CST
Where
Lawrence County, 1.01 mi SW of Summertown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.418, -87.310

Severe thunderstorm winds damaged a home's roof and downed several trees along Sweet Gum Lane in Summertown. Damages are a rough estimate.

Thunderstorm Wind, Lawrence

When
April 5, 3:15 PM CST
Where
Lawrence County, 1.37 mi NE of Alexander Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.391, -87.260

Severe thunderstorm winds near Summertown caused roof damage and uprooted trees along North Old Military Road. Damages are a rough estimate.

Thunderstorm Wind, Wilson

When
April 5, 3:31 PM CST
Where
Wilson County, 2.15 mi NNW of Beckwith
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
36.250, -86.480

A public weather station northeast of Mount Juliet measured a peak thunderstorm wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080893, 1080888, 1080886, 1080889, 1080890, 1080887, 1080891, 1080894, 1080892.